Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 19, 2014, 7:18 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2014, 7:18 PM MDT (01:18 UTC)
- Expired
- Jul 19, 2014, 10:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 173 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
867 WGUS54 KMAF 200118 FFWMAF NMC025-200415- /O.NEW.KMAF.FF.W.0035.140720T0118Z-140720T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 718 PM MDT SAT JUL 19 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 1015 PM MDT * AT 716 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A THUNDERSTORM 15 MILES WEST OF LOVINGTON PRODUCING HEAVY RAINFALL. THIS STORM WAS MOVING SOUTHEAST AT 5 MPH. THE HEAVIEST RAINFALL WAS WAS LOCATED ON HWY 82 BETWEEN MALJAMAR AND LOVINGTON. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... LOVINGTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3311 10369 3313 10332 3282 10332 3282 10372 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 5:34 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 19, 5:34 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT Sat Jul 19 2014 .DISCUSSION... && .AVIATION... Conditions should remain VFR for all TAF locations through the period. Have a few lingering storms from CNM to E38 but expect these to die out in the next hour or two. Not expecting as much low clouds in the Permian Basin Sunday morning as past few days... only mentioned SCT stratus at MAF around sunrise. && .PREV DISCUSSION... /ISSUED 221 PM CDT Sat Jul 19 2014/ DISCUSSION... WV imagery shows the upper ridge centered over West Texas, courtesy of a west coast trough trying to muscle in thru Baja. Yesterday, a MCS developed in N central NM and moved SSE, but died out before making it into SE NM. Current models attempt to replicate this scenario tonight, but suggest the MCS might make it a little further SE. Otherwise, at the sfc, a trough extended from SW NM ESE down into the Big Bend, and will serve as the focus of isolated convection for the next couple of days as abundant diurnal heating combines w/minor disturbances moving down thru the ridge. Sfc trough is forecast to orient more N-S Sunday and Monday, and remain over the western half of the CWA. Forecast soundings look too warm for much hail development, but inverted-V profiles suggest strong winds will remain a threat. In addition, KMAF 12Z raob came in w/a PWAT of 1.31"...about 130% of normal. Given nil steering flow under the ridge, heavy rain will be possible as well. Models dissolve the sfc trough by Tuesday and begin moving the upper ridge NNW over the next week to the Four Corners vicinity. While this will spare West Texas/SE NM the worst of the heat, the thermal ridge will still push H85 temps towards 30C, for widespread triple-digits by Tuesday or so, and continuing into the weekend. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 19, 12:06 PM MDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 106 PM CDT SAT JUL 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 106 PM CDT SAT JUL 19 2014 /1206 PM MDT SAT JUL 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON INTO THE EARLY EVENING. STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING...MAINLY IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. THESE STORMS COULD PRODUCE STRONG AND GUSTY WINDS. THROUGH THE REST OF THE WEEK...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, Jul 19, 6:36 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 736 PM CDT SAT JUL 19 2014 NMZ029-033-200100- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 636 PM MDT SAT JUL 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 700 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF LOVINGTON AT 635 PM MDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS AND LOCALLY HEAVY RAIN... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3328 10374 3303 10324 3278 10351 3293 10376 TIME...MOT...LOC 0035Z 211DEG 10KT 3299 10357
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:36 PM MDT | Special Weather Statement | MAF | Lea | 24 min |
| Jul 19, 6:52 PM MDT | Areal Flood Advisory | MAF | Lea | 113 min |
| Jul 19, 7:32 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 58 min |
| Jul 19, 8:34 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 56 min |
| Jul 19, 10:11 PM MDT | Special Weather Statement | MAF | Eddy | 64 min |
| Jul 19, 10:49 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| Jul 19, 11:05 PM MDT | Areal Flood Advisory | MAF | Eddy | 4 hr |
| Jul 20, 1:16 AM MDT | Special Weather Statement | MAF | Lea | 59 min |
| Jul 20, 1:51 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.